Increased risk of serious infections during early anti-TNF treatment

Reuters Health Information: Increased risk of serious infections during early anti-TNF treatment

Increased risk of serious infections during early anti-TNF treatment

Last Updated: 2015-06-12

By Will Boggs MD

NEW YORK (Reuters Health) - The risk of serious infections increases in the early months of anti-TNF treatment for inflammatory bowel disease, researchers from Denmark report.

"The pro-inflammatory cytokine TNF-alpha plays an important role in the immune system and therefore it is biologically plausible that TNF-alpha inhibitors may increase the risk of infections," said Dr. Nynne Nyboe Andersen from Statens Serum Institute in Copenhagen.

"Our findings of an increased risk of infections in the early phase after treatment initiation and a subsequent decline in risk are in accordance with other studies based on people with rheumatoid arthritis," she told Reuters Health by email.

For their study, online June 5 in BMJ, Dr. Andersen's team used data from linked Danish registries on nearly 52,400 people with inflammatory bowel disease, among whom 4,300 were treated with TNF-alpha inhibitors.

The risk of serious infections in the first 90 days of treatment increased by 63%, from an incidence of 9 per 100 person-years among nonusers to an incidence of 14 per 100 person-years among anti-TNF-alpha users, the researchers found.

The increased risk was limited to women, whose risk increased 2.08-fold.

The risk of serious infection over the first 365 days, however, was not significantly different between TNF-alpha inhibitor users and nonusers.

In matched analyses, the use of TNF-alpha inhibitors was associated with an 81% higher risk of serious infections in the first 90 days of treatment and a 52% increased risk of serious infections in the first 365 days of treatment.

"It is important to stress that the benefit of TNF-alpha inhibitor treatment in people with inflammatory bowel disease is unquestionable," Dr. Andersen concluded. "However, our findings call for a clinical awareness of potential infectious complications among people using these drugs, particularly early in the course of treatment."

Dr. Andersen added, "We would like to point out that the study's ability to conclude on specific infections and on different TNF-alpha inhibitors separately was limited because of power issues and should be assessed in future even larger-scale population-based studies."

Dr. Julio Maria Fonseca Chebli from Inflammatory Bowel Disease Center, Federal University of Juiz de Fora in Brazil, said, "All physicians who use TNF-alpha inhibitors must have in their mind that a strict evaluation must be done about patient's immunity in reference to those infections that are more frequent in such circumstances, including tuberculosis, influenza, hepatitis B and C, pneumonia, and others, if appropriate vaccines are not employed before beginning treatment."

"All doctors who deal with IBD therapy with TNF-alpha inhibitors will reinforce their attention in the first ninety days, especially to skin and soft tissue infections," Dr. Chebli, who was not involved in the study, told Reuters Health by email. "Other studies need to be done to conclude if this reduction after ninety days is maintained."

SOURCE: http://bit.ly/1f6xGYI

BMJ 2015.

© Copyright 2013-2018 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.